Pheochromocytoma crisis induced by glucocorticoids: A report of four cases and review of the literature
European Journal of Endocrinology
Context: Pheochromocytoma crisis (PC) is a rare life-threatening endocrine emergency that may present spontaneously or can be unmasked by 'triggers', including certain medications that provoke the release of catecholamines by tumors. Several isolated cases of PC have been reported after administration of exogenous glucocorticoids; evidence that these drugs cause adverse events in patients with pheochromocytoma is mainly anecdotal. Patients: We report four cases of PC most likely induced by glucocorticoids and review seven previous reports in the literature linking steroid administration to the development of PC. Results: In four new cases reported here, glucocorticoid. administration was associated with a fatal outcome in one case, a pheochromocytoma multisystem crisis in another, and serious hypertensive crises in two others. Two patients had incidental adrenal masses and were undergoing high-dose dexamethasone suppression tests (DST). Conclusions: Exogenous glucocorticoids may unpredictably trigger PC. Pheochromocytoma. should be included in the differential diagnosis of any patient who develops a hypertensive crisis, cardiac failure, tachycardia, headache, and abdominal or chest pain after receiving exogenous glucocorticoids. Glucocorticoid induced PC is frequently associated with hemorrhagic pheochromocytoma. Although exogenous glucocorticoids cause serious complications unpredictably, they should be avoided or administered only if necessary and with caution in patients with known or suspected pheochromocytoma. During the investigation of incidental adrenal masses, pheochromocytoma should ideally be ruled out before administering glucocorticoids. However, no cases have been reported with 1 mg of dexamethasone when given as a DST in patients with pheochromocytoma; larger doses, as low as 2 mg of dexamethasone, may trigger a PC. A patient with pheochromocytoma presenting as an adrenal incidentaloma may also be at risk if exposed to glucocorticoids given as pre-treatment in case of allergy to contrast media. © 2008 Society of the European Journal of Endocrinology.
Rosas, A., Kasperlik-Zaluska, A., Papierska, L., Bass, B., Pacak, K., & Eisenhofer, G. (2008). Pheochromocytoma crisis induced by glucocorticoids: A report of four cases and review of the literature. European Journal of Endocrinology, 158 (3). http://dx.doi.org/10.1530/EJE-07-0778